Urgent warning for synthetic cannabis users

PEORIA — The Peoria City/County Health Department and UnityPoint Health issued an urgent warning Wednesday about synthetic cannabis, which can cause life-threatening bleeding that may start internally and be initially difficult to detect.

The warning cited “multiple cases in the greater Peoria area of people suffering from severe bleeding after smoking a drug containing synthetic cannabinoids,” said Dr. Gary Knepp, vice president and regional chief quality officer for UnityPoint Health, during an afternoon news conference at the Methodist Atrium Building. “This report was followed by an Illinois Poison Control Center report that they had been consulted on 17 suspected cases in Chicago, Joliet and Peoria.”

Synthetic cannabinoids mimic the effect of the cannabis plant. Often called K2 or Spice, the drug is sprayed onto a plant material and smoked. Synthetic cannabinoids are generally more potent and intense than cannabis, said Dr. Kirk Moberg, executive director of UnityPoint Health Illinois Institute of Addiction Recovery.

MORE


Renken, Leslie. “Urgent warning for synthetic cannabis users.” www.pjstar.com. 28 March 2018. Web. 9 April 2018.

FACTS ABOUT SYNTHETIC DRUGS

Synthetic drugs, also referred to as designer or club drugs, are chemically-created in a lab to mimic another drug such as marijuana, cocaine or morphine.

The resulting designer drugs typically have a new different effect on the brain or behavior. Because these drugs are created in illegal labs, their ingredients and strength are almost impossible to know.

There are more than 200 identified synthetic drug compounds and more than 90 different synthetic drug marijuana compounds.

Many of these synthetic drugs are made in foreign countries and then smuggled into the United States. Clandestinely-made drugs have no manufacturing safety standards that are normally required by the Food and Drug Administration (FDA).

The effects of synthetic drug use can include: anxiety, aggressive behavior, paranoia, seizures, loss of consciousness, nausea, vomiting and even coma or death.

MORE


Just Think Twice. “FACTS ABOUT SYNTHETIC DRUGS.” www.justthinktwice.gov. Web. 4 April 2018.